Wed | Sep 19, 2018

Dear Doc | Can garlic cure my yeast infection?

Published:Sunday | March 18, 2018 | 12:00 AM

Q Dear Doc, is it true that garlic is good for yeast infection? My friend says she uses it all the time and it clears it up. I do not have the money to go to the doctor right now, and I am planning to use the garlic.

A There are many government-run health centres all over the island where you can access care free of cost, so visit the one closest to you for an examination.

Garlic has been shown to be effective against vaginal yeast infection, but it can cause an unpleasant burning sensation, especially to inflamed/irritated vaginal mucosa. There is also the possibility that what you are experiencing may not be a yeast infection, but something else. So before you try the garlic, go to the health centre and find out exactly what is going on.

 

Should I give Viagra a break?

 

Q Dear Doc, I am a 57-year-old man with hypertension. I take my medication every day, and my blood pressure is OK. But for the last few years, my erection has not been as hard as it use to, and sometimes sex with my wife is difficult. I have been using Viagra, which helps a lot, but I am worried about the side effects - like having a heart attack during sex. Doc, what do you think about natural remedies like 'stone', 'chiny brush' and so on? Do these have side effects? Should I try these and give Viagra a break?

A Thank you for your question. Stone and Chiny brush are very popular with Jamaican men, as they have been shown to delay ejaculation by decreasing penile sensitivity. There is no evidence that they do much for erectile dysfunction, or works like Viagra. There is also very little research available about these concoctions, so the dangers/side effects are not documented, so you use them at your own risk.

Viagra, on the other hand, is well researched and the side effects are well documented. These include:

ï Headaches, blurred vision, indigestion, heart palpitations and in rare cases, heart attack.

The more severe side effects are more common in people with medical conditions like diabetes, hypertension and heart disease, so please do not use Viagra without the consent of your physician.

 

My boyfriend doesn't like to use condoms

 

Q Dear Doc, keep up your good work. I am having a serious problem with my boyfriend - he does not want to use condoms even though I keep asking him to. I know that he has other women, and I do not want to catch AIDS. He is telling me that he does his HIV test every six months, and that once he is OK, I am OK, too. I know this may sound bad Doc, but I do not want him to leave me, because I am very attracted to him. Should I worry about getting HIV from him?

A Many men do not like to use condoms, as they claim it reduces the pleasurable sensations during sex. Your concerns are quite legitimate, as the risk of contracting HIV and other sexually transmitted infections increases with the number of sexual partners. Condoms, the male condom in particular, are very effective in reducing the transmission of these infections.

HIV takes about 12 to 18 weeks after infection to be detected in the blood by the current laboratory tests. Therefore, the test needs to be done no later than three months after each episode of unprotected sex with 'high-risk' partners.

I suggest that you both seek counselling. Visit your healthcare provider, who will provide you with more details about HIV transmission, risks, prevention and appropriate time for testing.

 

Unusual stomach discomfort

 

Q Dear Doc, I have been with this man for five years now, and we have a good sex life. But in the last three months, he keeps saying that he gets a slight discomfort deep inside his belly a few hours after we have sex. Can you say what is the cause of this? He accuses me of keeping another man with him, which is not true. He went to the doctor and was treated for an infection. I also got some medication, but the problem is still there. I am fine, but I am afraid he will not want to have sex because of the discomfort. Can you help us?

A Good day and thank you for your question. The likely causes for your partner's problems are as follows:

- Prostatitis (infection/ inflammation of the prostate);

- Infection of the bladder, urinary tubes;

- Congested veins in the pelvic region;

- Haemorrhoids (piles).

A urologist (a specialist doctor who treats problems in the male reproductive system) may be able to discuss this with your healthcare provider.

 

Warts on my penis?

 

Q Doc, I have some bumps on my penis, but they do not hurt. I looked it up on the Internet, and it seems like they are warts. I am not sure how I caught them, as I use a condom most times. How do I get rid of them? They are embarrassing.

A Please note that the use of the Internet to self-diagnose medical problems is not ideal, and should not be a substitute for consultation with a healthcare provider.

Genital warts are caused by the human papilloma virus (HPV) through sexual activity. The virus is very contagious, and contact with exposed areas of the skin (inner thighs, pubis, vulva) during sex puts one at risk of getting and transmitting it - therefore, condoms do not provide full protection.

Some persons infected with the HPV may not have warts, but they can still transmit this infection to others. The only way to know if someone has the virus is to get tested. Many local labs offer the test.

The warts can be treated medically or surgically, depending on their size, so visit a dermatologist who will advise you further.

Please note that removal of the warts does not cure the HPV virus which remains dormant in your system, and can be reactivated when your immune system is stressed. When this happens, the warts may recur and require repeat treatment.

Do not engage in any form of sexual activity until after you have been treated and advised by your healthcare provider, because you can transmit the infection to others. Because the virus remains dormant in your system for life, having sex only with condoms reduces the chance of spreading the virus to others.

deardoc@gleanerjm.com